Hospira Inc. has initiated a voluntary nationwide recall to the user level for one lot of Lidocaine HCl Injection because of a reddish orange particulate on the inner surface and floating in the solution. The recalled lot is Lidocaine HCl, USP, 2%, 5 mL single-dose vial (NDC 0409-2066-05), Lot 32-135-DD, expiration date Aug. 1, 2015. Lidocaine is packaged 10 units per carton/180 units per case in single dose glass fliptop vials.

The recalled lot was distributed to distributors and wholesalers, hospitals, and pharmacies located in Alabama, Arizona, California, Colorado, Florida, Georgia, Hawaii, Illinois, Indiana, Kentucky, Lousiana, Maryland, Massachusetts, Michigan, Mississippi, Missouri, Nevada, New Jersey, North Carolina, Ohio, Oklahoma, Pennsylvania, Tennessee, Texas, Utah, Virginia, Washinton, and Wisconsin between September 2013 through October 2013. Hospira said it became aware of the issue after receiving a complaint of particles in the glass vial. To date, Hospira said it has not received reports of any adverse events associated with this issue for this lot. The company said it believes the embedded particulate is related to a supplier’s glass defect.

(Alexion updates recall of two Soliris lots)

"If particulate goes undetected and solution is administered, the particle may potentially block the infusion of the solution to the patient, resulting in a delay in therapy," according to a company new release. "If smaller pieces of the particulate break off and become free floating within the solution, they may pass through the catheter into the patient, resulting in local inflammation or mechanical disruption of tissue. Chronically, following sequestration, local granuloma formulation is possible. In consideration of the reddish orange color of the particulate, if there is iron within the particle that is infused, it may put a patient at risk when undergoing MRI (strong magnetic field exposure), as the particle could potentially be dislodged and be pulled through tissue, causing local inflammation and tissue trauma."